Polymyxin B and colistin are considered the last therapeutic option to treat infections caused by highly drug-resistant bacteria. However, their administration may lead to various adverse effects such as nephrotoxicity, neurotoxicity, and allergic reactions. The current case report presents the clinical manifestation of polymyxin B-associated neurotoxicity in a female patient with no chronic illness history. The patient was rescued from under rubble during an earthquake. She was diagnosed with an intra-abdominal infection caused by Acinetobacter baumannii (A. baumannii). After the initiation of the polymyxin B infusion, the patient developed numbness and tingling sensations in her hands, face, and head. On discontinuing polymyxin B and starting colistimethate, the patient’s symptoms improved. Therefore, healthcare professionals should be aware of the potential risk factors associated with neurotoxicity in patients receiving polymyxin B. On identifying such symptoms treatment should be discontinued promptly to prevent further neurological damage.
- DRUG-RELATED SIDE EFFECTS AND ADVERSE REACTIONS
- Case Reports
- Critical Care
- CLINICAL MEDICINE
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.